Aa
Aa
A
A
A
Close
Avatar universal

What do I do to come of Fentanyl 50 and Actiq?

I've been on Fentanyl 50 patch and sublingual fentanyl 600micg ( A bit like the Actiq Lollys)10 times a day for 3 years for pain as a result of Cancer and treatment. I now want to come off it by reducing the sublingual fentanyl(Actiq Lollys) first. I am now down to 4 a day over 3 weeks but have suffered sweats ,diarrhoea and anxiety in the process. My Drs supporting me but am I going too quickly ? if I go slower will there be less side effects or will I get the withdrawal symptoms any way? Once I get off the sub lingual (Actiq) How do you recommend I taper the patch? Any help or advice from experience most welcome. Its been great reading all your success.
4 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi and welcome to the forum.  The answer to your first question is that the slower you go the less severe the withdrawal symptoms will be but the longer they will be drawn out.  It takes a week or two for you body to adjust to a new lower dosage so most people lower their dose once every week or two.  However you do it you will feel some withdrawal symptoms.  

I can't answer your question about tapering with a patch as I don't have any experience with it.  Stick around and someone who does should respond.  Things are a bit slow here so be patient.
Helpful - 0
Avatar universal
Thanks for the help. The dose is down to 400micg each time. I have been for an assessment for addiction help, but I am still waiting for the help !!! so I may be tapering too quickly, as getting a lot of pain too, but that's bearable. It's the sweats that get me. It's like going through the menopause again, and the diarrhoea. I felt a bit dehydrated. I have to watch that as I'm prone to that because of my surgery that removed most of my small bowel and suffer from diarrhoea normally so taking even more Immodium. I have only been able to eat and drink again in the last 2 years. Prior to that I was fed intravenously for 2 years again as a result of my cancer treatment. I was being sick about 6 times a day as I had a total obstruction in my small bowel from the radiotherapy and had multiple Pulmonary clots and could not be operated on till those resolved and I was free of clots for 6 months. This was only a few of my problems from radiotherapy and hence the need for fentanyl as they were sick of always giving me iv morphine. Oral morphine didn't work as I could not absorb it. Guess I will  go for the long slow taper otherwise I will dehydrate. I just want off this stuff. I've beaten the cancer something that was never expected and want my life back without drugs. I spent almost 2 horrendous years in and out of hospital for cancer treatment, then treatment for the devastating effects of radiation therapy. If you thought chemo was bad, extended field radiotherapy and rod implants is about as bad as it gets. It simply frazzles and destroys everything including the good bits that then need removed because they all stick together and do not function.
I will likely need surgery in the future due to this and I do not want to be on Fentanyl, if I do as it will lead to problems with what to give me for pain relief as my tolerance is so high now.
I firmly believe these drugs should only be used in the terminally ill and end of life as they are so addictive.
I was only given them as I was constantly in pain and  I had my small bowel removed and cannot absorb drugs /nutrition like normal and was not expected to live long. I have survived and I want to be drug free and out of an addiction/ tolerance  cycle. I know I am grateful to survive but want to function for my families sake. It's just so so hard.
Pain Dr (not my normal one ) has discharged me from the pain clinic saying I will always need Fentanyl and should reduce the dose of the Abstral (Actiq) and referred me for counselling.
I do not want to live in a fog and not function fully, but feel that I have been given very little real support as they do not know what to do with me as my situation is not that common.

Helpful - 0
Avatar universal
Yes its slow round here. Must be the holidays.
Anyone done Fentanyl withdrawal out there
I'm off the Actiq now day 15 and the Fentanyl patch is down from 50 to 25 mcg/hr with a view to reducing to 12.5mcg/hr on wed then of on Sunday  Yahoo if I survive the withdrawal.
I want a life Fentanyl free.
I still have severe pain on walking, pain on eating and peripheral neuropathy, but fentanyl never took it away 100% and I want a Fentanyl Fog Free life. Here I come
Helpful - 0
1 Comments
Wow congrats on your taper
you are doing awesome. In two months you have done remarkable.
There is always an increase in pain when detoxing from opiates. It is rebound pain. It will take 2 to 3 months opoate free to re-evaluate your true pain levels post opiates.
Yes stay hydrated. It is so important dehydration is very common during detox. Eat small portions of food throughout the day. Eat binding foods such as bananas, rice, applesauce and toast.
You have been through so much. I am so happy for you that you are a survivor.
Keep the faith.
Debbie
Avatar universal
I just did a very quick fentanyl taper from 25mcg to 12mcg then cut the patches every patch change. Today is day 5 off fentanyl. I HATE fentanyl. It ruined my teeth, I lost about 20-25 lbs from having zero appetite, it drained every ounce of energy out of me (pretty much like withdrawals do but not as intense), I was always hot, and living in the south is sweat within 5 mins of being outside and the patch would get wet underneath and be absolutely useless so I was going through w/d's every other day basically, if not more.

Anyway, I metabolize meds extremely fast so my w/d is different from others. The first two days were horrible, but I took extra gabapentin and that helped a lot (just made me feel drunk, which I hate, and made me tired so I slept during the night). But I'm not taking the gabapentin anymor except at night if I HAVE to. I'm doing a lot better on day 5 just in a ton of pain (have a lot of back issues), can't sleep, my pulse is high, blood pressure is actually low (odd since it's usually high during w/d's), and completely zapped energy. That's all for day 5, thankfully. The pain is getting to me more than anything.

It's doable. Yes, it *****. But, hey, it's better than being on that evil crap.

Good luck!! And yes, like pp said, the longer it's drawn out, the longer the w/d's are drawn out. But a too quick taper isn't good too. It's basically what you feel you can deal with.

Btw, congrats on beating cancer!!!! Since you beat cancer, you can def beat this!!! You got this!!!!
Helpful - 0
1 Comments
Thanks for the support. Its Saturday and the 3rd day of the 12.5mcg patch which should be removed. I am leaving it on till it falls off which will be bathtime. Yes the actiq ruins your teeth due to the sugar. Its been quick I cold turkeyed from 4 abstral/actiq / day 19 days ago and that's me off 50mcg patch. Fingers crossed I stay off . If its too much I can slap a 12 patch back on for a few more days, but do not want to. I'm just too impatient to get this over and done with. Hope its not like the abstral/ actiq I could not eat for 5-7 days and lost over 7 pounds and had difficulty keeping hydrated.
I have diazepam 2mg, amitriptyline 10mg and gavapentine if I need. I have read gavapentine is very addictive so may give it a miss.
Txsunrise you are doing brilliantly now day 5 and feeling a little better. Well Done and keep going.
Debbie thank you for your kind words and help. I do keep the faith, I was given 11 months to live in 2012 by a consultant and had a dream which told me it was not my time. I have survived against all the odds so I am going to make sure I have a Fentanyl free life for what time I have left.
Fentanyl and Actiq/abstral should only be used for end of life situations, unless individuals are made aware of how addictive it is.
Thanks for all your support. xxx
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.